Open Access
Translator Disclaimer
January 2018 Stochastic control for a class of nonlinear kernels and applications
Dylan Possamaï, Xiaolu Tan, Chao Zhou
Ann. Probab. 46(1): 551-603 (January 2018). DOI: 10.1214/17-AOP1191


We consider a stochastic control problem for a class of nonlinear kernels. More precisely, our problem of interest consists in the optimization, over a set of possibly nondominated probability measures, of solutions of backward stochastic differential equations (BSDEs). Since BSDEs are nonlinear generalizations of the traditional (linear) expectations, this problem can be understood as stochastic control of a family of nonlinear expectations, or equivalently of nonlinear kernels. Our first main contribution is to prove a dynamic programming principle for this control problem in an abstract setting, which we then use to provide a semimartingale characterization of the value function. We next explore several applications of our results. We first obtain a wellposedness result for second order BSDEs (as introduced in Soner, Touzi and Zhang [Probab. Theory Related Fields 153 (2012) 149–190]) which does not require any regularity assumption on the terminal condition and the generator. Then we prove a nonlinear optional decomposition in a robust setting, extending recent results of Nutz [Stochastic Process. Appl. 125 (2015) 4543–4555], which we then use to obtain a super-hedging duality in uncertain, incomplete and nonlinear financial markets. Finally, we relate, under additional regularity assumptions, the value function to a viscosity solution of an appropriate path–dependent partial differential equation (PPDE).


Download Citation

Dylan Possamaï. Xiaolu Tan. Chao Zhou. "Stochastic control for a class of nonlinear kernels and applications." Ann. Probab. 46 (1) 551 - 603, January 2018.


Received: 1 January 2016; Revised: 1 January 2017; Published: January 2018
First available in Project Euclid: 5 February 2018

zbMATH: 06865129
MathSciNet: MR3758737
Digital Object Identifier: 10.1214/17-AOP1191

Primary: 60H10 , 60H30

Keywords: measurable selection , nonlinear kernels , path–dependent PDEs , robust super-hedging , Second-order BSDEs , Stochastic control

Rights: Copyright © 2018 Institute of Mathematical Statistics


Vol.46 • No. 1 • January 2018
Back to Top